Antibiotics are medicines used to treat infections caused by bacteria. Most physicians are hesitant to prescribe antibiotics over the phone. Many types of illnesses do not benefit from antibiotics and may actually be made worse by taking them. Antibiotics are effective only against bacterial illnesses and have no effect on the course of viral illnesses such as the common cold, the flu and viral gastroenteritis (vomiting and diarrhea). An accurate diagnosis is essential to determine not only if your child needs an antibiotic, but also to decide which antibiotic will work best. We therefore recommend that you make an appointment and have your child evaluated by a physician if you feel your child needs an antibiotic.
Taking an antibiotic for nonspecific symptoms such as fever, cough, sore throat or cold symptoms may not only be unnecessary, but may delay the diagnosis or mask a more serious illness. For this reason, it is recommended that you do not give your child leftover medications or use an antibiotic prescribed for someone else. It is recommended that the full course of antibiotics be completed as prescribed, to help prevent the development of resistant infections.
Just as with any medication, antibiotics have potential side effects. If your child is placed on an antibiotic, you should observe him/her for possible side effects.
The most common side effect seen with antibiotic use is gastrointestinal (stomach) upset causing diarrhea and/or vomiting. Mild diarrhea is of little concern. Sometimes yogurt, sweet acidophilus milk or Lactinex granules (one packet four times per day) can restore the bowel’s normal environment which the antibiotic disrupted causing the diarrhea. If the diarrhea is severe or is associated with rectal bleeding, you should contact your physician. If vomiting occurs with antibiotic use, make sure you are properly administering the antibiotic. Some antibiotics are required to be taken with food. If this is unsuccessful at stopping the vomiting, you should call your Physician’s office. Your child may also have a side effect to an antibiotic manifested by an allergic rash. There are several different types of allergic rashes seen with antibiotic use. It is also common to have rashes caused by viruses during treatments with antibiotics. Because of these factors, it is impossible to evaluate rashes by telephone. You should do the following if your child develops a rash while taking an antibiotic:
- Stop the antibiotic and make an appointment for your child during normal office hours.
- Administer Benadryl (per package instructions; for dosing for children less than 6 years of age please contact your physician for dosing instructions). This may help to resolve the rash and will help with itching.
- You should contact your physician immediately for any breathing difficulty associated with an allergic rash.
Antibiotics can cause secondary yeast infections in the mouth with little white bumps called thrush (refer to the section on Mouth Injury), and in the diaper area causing a diaper rash or diaper dermatitis. If your child develops a thrush and/or diaper rash from taking an antibiotic, contact your physician’s office during regular hours.
It is possible for bacteria to develop resistance to antibiotics to which they are exposed for long periods of time. Most often, antibiotics are prescribed for only ten days, thus limiting this development of resistance. Certain types of infections such as sinus and recurrent ear infection require a longer course of treatment. Although resistance to antibiotics does sometimes develop, it is a problem which can usually be taken care of by switching to a different class of antibiotics or by giving higher doses.
Although, taking antibiotics for long periods of time is not without some risk, it is riskier to have an infection which is either untreated or under-treated. Long term consequences from prolonged antibiotic use are quite rare.
Antibiotics are wonderful drugs and have probably saved more lives than any other class of medication. They are not a cure-all however, and are not without risk. They should only be used at the direction and under the supervision of a physician. Old antibiotics or a partial prescription should not be taken without checking first with your physician.